MAUDE Adverse Event Report: COOK INC THAL-QUICK CHEST TUBE SET; GBX CATHETER, IRRIGATION

COOK INC THAL-QUICK CHEST TUBE SET; GBX CATHETER, IRRIGATION
Catalog Number C-TQTS-800
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported four thal-quick chest tube sets were used on one patient during a thoracentesis.This report identifies the first device used.The first device (medwatch 1820334-2018-01654) was inserted and the doctor observed coiling of the wire and catheter.The device was removed and found to be frayed/damaged.A second device (medwatch 1820334-2018-01721) from the same lot was inserted and drainage began.The doctor observed an intra-pleural loop/kink and at a certain point the drainage stopped.Liquid was still present inside the cavity, therefore, the device was removed.A different doctor opened a third device for insertion and when trying to remove the wire guide, encountered resistance.The device was very difficult to remove and both the wire guide and catheter were removed.The same doctor used a fourth and final device to complete the procedure successfully.Three of the four reported devices were discarded.One device, it is unknown which failure it will present, will be returned for investigation.To date, additional patient, event and device information has been requested but not provided.As reported, the patient did not experience any adverse effects or require additional procedures due to these occurrences.
 
Event or Problem Description
Refer to investigation findings.
 
Additional Manufacturer Narrative
Investigation: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control, and visual inspection of the returned device was conducted during the investigation.One device was returned for evaluation, however, it is unknown which reported failure this device presented during use.The associated medwatch report is 1820334-2018-01721.The device was received with the stiffener in the chest tube and the wire guide within the stiffener.The wire guide was unraveled and the safety wire had broken from the distal weld.The distal curled end was still within the stiffener.The chest tube had a slight bend, however, no occlusions were found.All measurements taken during the evaluation verified the device was within specification.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.Based on the information provided, examination of the returned product, and the results of our investigation, a definite root cause could not be determined.Per the [quality engineering] risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.

Brand Name
THAL-QUICK CHEST TUBE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7581637
Report Number1820334-2018-01654
Device Sequence Number16773023
Product Code GBX
UDI-Device Identifier00827002067868
UDI-Public(01)00827002067868(17)210320(10)8677588
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberC-TQTS-800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2018
Initial Date Received by Manufacturer 05/18/2018
Supplement Date Received by Manufacturer08/03/2018
Initial Report FDA Received Date06/08/2018
Supplement Report FDA Received Date08/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1